Drought, Nance
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Nance forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), marking the sixth consecutive month with D2 within the area.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of July 2022, 13 of the 24 South Central Nebraska counties were completely-or-partially assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), marking the sixth consecutive month with D2 within the area. Although drought categories saw very little change over the course of the month, fortunately precipitation trends were somewhat more promising in the wake of a notably dry June as roughly 65 percent of the area received at least slightly above normal rainfall (more on this below). Getting into county-based USDM drought category details, July opened with nearly all of Greeley, Howard and Dawson counties assigned D2, along with various portions of 10 other counties: Valley, Nance, Sherman, Merrick, Buffalo, Gosper, Phelps, Kearney, Adams and Furnas. Outside of these worst-off areas, considerable coverage of Moderate Drought (D1) blanketed most other locales along and west of the Highway 14 corridor. On the best-off side of things, only the four eastern-most local counties along the Highway 81 corridor were completely void of official drought as July opened, featuring a mix of Abnormally Dry (D0) and no categories whatsoever. As the month wore on, the occurrence of semi-regular rain events (but not overly-abundant amounts in most places) kept drought categories fairly unchanged, but if anything brought slight improvement to limited areas. Most notably: 1) D2 improved to D1 across all of Greeley County (and parts of neighboring counties)...2) D1 improved to D0 across much of especially Webster and Nuckolls counties.
Focusing on July 2022 rainfall data, as mentioned roughly 65 percent of the 24-county area received at least slightly above normal amounts (meaning generally more than 3.60), and roughly 85 percent places measured totals no worse than 1 under their monthly normal. More specifically, the majority of South Central Nebraska tallied somewhere between 2-6. Of the roughly 35 percent of the area that saw below normal rain, it was most heavily concentrated within portions of Nance, Polk and northeastern Merrick counties. Meanwhile, the wettest locations primarily focused both along the Kansas border (primarily within Franklin, Webster, Nuckolls, Thayer counties) and also well to the north within mainly northern portions of Valley and Greeley counties. Per several dozen NWS/CoCoRaHS observers, a few of the very driest July totals included merely 0.71 seven miles north of Osceola, 1.16 three miles west-southwest of Genoa and 1.45 two miles north of Palmer. On the wetter end of the measuring stick, a few of the highest tallies featured: 8.72 in Superior, 7.49 in Hubbell and 7.30 nine miles northwest of Ord.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 11:07 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1207 AM CDT Fri Jul 1 2022 ...Aviation Update... .DISCUSSION...(This evening through Thursday) Issued at 207 PM CDT Thu Jun 30 2022 Lots of mid/upper level clouds streaming across the local area today along with a few light returns on radar this afternoon that are likely not reaching the ground. Expect the cold front...which has shifted winds around at both Ord and Lexington the past couple of hours...to continue its slow progression southeastward through the evening hours...becoming the main focal point for shower and thunderstorm activity later tonight. Looking at model soundings...plenty of elevated instability to work with... although shear continues to be weak. This is confirmed by SPC mesoanalysis indicating less than 25 KTS 0-6KM shear along with 2000 J/KG or so of CAPE. With little to no CAP visible in modeled sounding data...it will not take much to get some storms firing up...some of which could be marginally severe during the evening hours...with wind gusts from high based storms being the most likely mode of severe weather...although some marginally severe hail will also be possible with the strongest storms. All that said...expect the radar to become more active late this afternoon and into the evening hours as a weak upper level wave from the west should help sustain and enhance additional thunderstorm development through the late evening and overnight hours. While most areas will not see severe weather...confidence is good that quite a bit of the forecast area will see some rain...although totals will likely be highly variable as is common with thunderstorms. Looking at model data...fairly good consensus with initial development coming near or just before 00Z...with a fairly wide corridor of storms forming near or just north of the state line this evening along the front. Along with the chance of thunderstorms and beneficial rainfall tonight...this front should usher in cooler temperatures across the board for both Friday and Saturday...with highs forecast to mainly top out in the mid-80s...which is just a few degrees below seasonal norms. Thereafter...temperatures will begin their rise well back above normal by Independence Day...with daily chances for mainly afternoon and evening thunderstorms impacting at least parts of the local area...dependent on where the weak disturbances crossing the plains eventually end up. Overall...this should be a more active pattern than the past week or so...but with the most widespread shot for rainfall likely coming tonight...and more scattered chances through the remainder of the period. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday) Issued at 1153 PM CDT Thu Jun 30 2022 Showers and thunderstorms remain possible through tonight, though the main threat appears that it will remains south of EAR/GRI. Other than any stray thunderstorm, VFR conditions are expected through Friday evening. Lower vis/stratus may develop early Saturday morning, but this will be after the end of this TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Rossi AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 233 PM CDT Thu Jun 30 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 233 PM CDT Thu Jun 30 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms will develop and spread across much of the local area tonight. A few of these storms may be on the strong to possibly severe side...with the primary threat being wind gusts to near 60 mph. Marginally severe hail up to 1 inch in diameter will also be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic small chances for thunderstorms will impact portions of the local area through at least next Wednesday. The best chance for any storms will be during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. However...please relay any reports of damaging wind gusts...hail of any size...or localized flooding to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
717 PM CDT Thu Jun 30 2022
KSZ007-010045-
Jewell KS-
717 PM CDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of northeastern Jewell
County through 745 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webber, or 26 miles west of Belleville, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Webber around 725 PM CDT.
Lovewell State Park around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3987 9793 3985 9794 3987 9818 4000 9819
3999 9793
TIME...MOT...LOC 0017Z 270DEG 22KT 3994 9811
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WeselySpecial Weather Statement
National Weather Service Hastings NE
819 PM CDT Thu Jun 30 2022
KSZ007-NEZ086-010145-
Jewell KS-Nuckolls NE-
819 PM CDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of northeastern Jewell
and southeastern Nuckolls Counties through 845 PM CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm over
Superior, or 25 miles northwest of Belleville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hardy around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9793 3990 9793 3992 9815 4008 9815
4008 9782 4000 9782
TIME...MOT...LOC 0118Z 269DEG 27KT 4001 9805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WeselyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1049 PM CDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HEAVY RAIN SUPERIOR 40.03N 98.07W
06/30/2022 M3.82 INCH NUCKOLLS NE MESONET
WUNDERGROUND STATION KNESUPER1. DAVIS
VANTAGE PRO 2. STILL RAINING.
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1200 AM CDT FRI JUL 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN SUPERIOR 40.03N 98.07W
07/01/2022 M4.05 INCH NUCKOLLS NE MESONET
STILL RAINING.
&&
MANGELSThe national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040228, 1040229, 1040230, 1040231, 1040232, 1040233, 1040234, 1040235, 1040236, 1040237, 1040238, 1040239, 1040240.